ANTI-RACISM DATA COMMITTEE

November 25, 2022 – 9:00AM – 4:30PM Cabinet Boardroom 999 Canada Place, Vancouver

Attendees:

Chair: Dr. June Francis

Members: Donald Corrigal, Daljit Gill-Badesha, Jessica (t'lisala) Guss, Ellen Kim, Smith Oduro-Marfo,

Jacqueline Quinless, Marion Erickson and Sukhi Sandhu

Ex Officio: Hayden Lansdell, Assistant Deputy Minister and Director of Statistics

Roland Best, Executive Director, Multiculturalism and Anti-Racism Branch

Secretariat: Emily Bruce

Guests: Kathleen Assaf, Executive Director, BC Stats

Beth Collins, Director of Data Policy & Legislation, BC Stats

Karla Helgason, Director of Indigenous Data Governance, BC Stats

Regrets: Shirley Chau, Zareen Naqvi, Jenny Romero

AGENDA		
8:45AM	Arrival Coffee and light refreshments provided	
9:00AM	Opening Opening drumming	
9:10AM	Welcome Remarks Chair 15 minutes Purpose: Provide overview of agenda and purpose for the day	
9:25AM	Collaboration Report Back Hayden Lansdell 15 minutes Purpose: Discuss what was raised at the last meeting and what actions government has taken to respond to what we heard Material: Collaboration Report Back two-pager	
9:40AM	ACTIVITY: What Does Success Look Like? All 50 minutes Purpose: Opportunity for members to discuss what they see as success for the Committee Material: Mural board to be completed ahead of the meeting and members will speak to their stickies and picture in a roundtable format	
10:30AM	Coffee break	

10:45AM	Anti-Racism Data Act Implementation Activity - All 15 mins presentation, 60 mins discussion Purpose: Provide members with an overview of the framework around the implementation of the Act, which includes the voluntary population survey.
12:00PM	Lunch
1:00PM	Voluntary Population Survey Co-Design Session TBD First 90 mins of 3-hour participatory session Purpose: Review and align on goals of population survey, small group discussions around key questions to inform decisions on survey scope and use of data
2:30PM	Coffee Break
2:45PM	Voluntary Population Survey Session Continued TBD Last 75 mins of 3-hour participatory session Purpose: Co-design committee members' roles and responsibilities in survey development and rollout. Define levels of involvement within the group and identify next steps.
4:00PM	Next meeting Chair 15 min discussion Purpose: Provide members an outline of the agenda for the third meeting of the Anti-Racism Data Committee
4:15PM	Meeting feedback Chair 10 min roundtable Purpose: Seek feedback from members regarding meeting format, logistics, supports, etc.
4:25PM	Closing remarks Chair
4:30PM	End of meeting



Anti-Racism Data Committee Meeting Report

Second Meeting

November 25, 2022 • 9:00AM – 4:30PM

Vancouver, B.C.

Attendees:

Chair Dr. June Francis

Members Donald Corrigal (virtual), Daljit Gill-Badesha (virtual), Jessica (t'lisala)

Guss, Ellen Kim, Smith Oduro-Marfo (virtual), Jacqueline Quinless, Marion

Erickson (virtual) and Sukhi Sandhu

Ex Officio Hayden Lansdell, Assistant Deputy Minister and Director of Statistics

Roland Best, Executive Director, Multiculturalism and Anti-Racism Branch

Guests Kathleen Assaf, Executive Director, BC Stats

Beth Collins, Director of Data Policy & Legislation, BC Stats

Karla Helgason, Director of Indigenous Data Governance, BC Stats

Secretariat Emily Bruce, Manager of Policy & Legislation **Regrets** Shirley Chau, Zareen Naqvi, Jenny Romero

Meeting goals:

- Provide an opportunity to discuss the implementation of the Anti-Racism Data Act, including opportunity for the Anti-Racism Data Committee (ARdC) to identify gaps.
- Respond to ARdC's identified need to further learn about the voluntary population survey and co-design ARdC's role and contribution to this survey.
- Create a space for committee members and government to discuss their personal goals for ARdC's work.

ARdC Opening and welcoming remarks

- Opening drumming by Albert Smith
- Welcome remarks from Dr. June Francis

Collaboration Report Back

- Hayden Lansdell reviewed what was raised by the ARdC at the last meeting and what actions government has taken to respond to that feedback.
- Based on what was heard at the October 13th meeting, Hayden's team developed a background paper (sent in advance of the meeting) that outlines the engagement process and outputs around the legislation as well as the additional research conducted to determine the need and opportunity of collecting demographic data such as age, gender and race via a voluntary survey.



Activity: What Does Success Look Like?

- An opportunity for members to discuss what they see as success for the committee, including their hopes, goals, milestones and measurements of success.
- Themes included accessibility of data, meaningful engagement, transformative change in government program and service delivery, giving voice to the voiceless, earning trust from community members, transparency of the committee's work and setting an example for other public sector boards.
- As requested by the chair, this information will be reviewed in six months to assess whether the committee is achieving what members are expecting.

Activity: Anti-Racism Data Act Implementation

- An overview of the framework around the implementation of the Act, which
 includes the voluntary population survey. The activity included a summary of what
 government currently has in place and/or is doing, and what government thinks is
 needed moving forward with the implementation of the legislation.
- Committee members had an opportunity to ask questions, clarify, and have small group discussions around potential gaps.
- Themes included:
 - o broadening what is considered reliable data to include oral history/stories,
 - o providing multilingual policy and supports,
 - consideration for how regions can have different perspectives and experiences,
 - o the importance of returning data to communities in a timely manner,
 - o the need for inclusive and intersectional interpretation of data, and
 - o ensuring that there is a clear link between the collection of data and improved experiences for individuals.

Voluntary Population Survey Co-Design Session

- A presentation and break-out sessions to review and connect on goals of population survey, and small group discussions around key questions to inform decisions on survey scope and use of data.
- The committee had a discussion around where and when it is most appropriate
 and needed to collect qualitative data, including information about people's lived
 experiences of systemic racism. The committee agreed that it is essential to
 understand people's lived experience, but that the voluntary population survey is
 not the right place to ask this.
- The committee had specific questions around the <u>Data Innovation Program</u> (DIP): how it works, what data is already available, and how data is protected through DIP's privacy and security framework.



Items carried forward

Cultural safety

 ARdC secretariat has compiled the information from the cultural safety discussion in the October 13th meeting and will propose an option for cultural safety guidance to the committee. The committee will be asked to provide feedback and direction on a proposed community agreement that aims to serve as cultural safety guidance for the committee.

Data Innovation Program

- Committee expressed interest in learning more about DIP.
- Secretariat to prepare background information on DIP and plan a session for the upcoming meeting on December 16th.

Voluntary Population Survey

• Committee to continue discussion around the voluntary population survey in the upcoming meeting, specifically discussing their involvement in refining the survey questionnaire and the marketing and education approach.

Other actions

- Secretariat to prepare background information on Ontario's <u>Anti-Racism Act</u> and how it differs from B.C.'s Anti-Racism Data Act.
- Secretariat to explore how to add link to the Black in BC report on the ARdC <u>website</u> or the upcoming Anti-Racism website/hub.
- Secretariat to collate and distribute the <u>engagement report summaries</u>.

Transparency and awareness

- Committee expressed desire to ensure that their work is documented and transparent, and to raise awareness about the purpose of the committee.
- Secretariat and committee to explore different tactics to increase transparency of the work of the committee and increase public trust.

Topics for next meeting - December 16, 2022

- Data Innovation Program
- Research Priorities
- Voluntary population survey
- Cultural Safety